Lithium is an interesting drug with some important side effects. It’s one of those drugs that has a very narrow therapeutic window (0.4-1.0mmol/L) and above 1.5mmol/L you’re at significant risk of developing toxicity.
It’s used primarily as a mood stabiliser in conditions such as Bipolar disorder and refractory depression, and it is important to remember that it’s cleared by the kidneys, so anything that interferes with kidney function can push your lithium levels up dangerously high.
- Renal failure
- Diuretics, especially anything ending in -azide
- ACE inhibitors
Remember that the blood level of Lithium may be normal, but if they’ve got rubbish kidneys, they may still develop toxicity.
- Cardiac failure
- Kidney failure
- Untreated hypothyroidism
- Addison’s disease (anything where the patient has low sodium)
- Pregnancy and breast feeding – Lithium is bad for babies
- Metallic taste in the mouth – classic sign, seems obvious given Lithium is a metal
- Fine tremor
- Weight gain and oedema
- Abdominal pain
Signs of toxicity:
- Coarse tremor*
*a fine tremor is to be expected at therapeutic levels, so don’t fret if your patient appears fine but a little shaky.